Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Albany, NY

August 20, 2001Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2001, 6:51 PM EDT for Washington County, New York. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2001, 6:51 PM EDT (22:51 UTC)
Expired
Aug 20, 2001, 7:15 PM EDT
In force
24 min
Issued by
NWS Albany, NY
Area
Whole counties

County Washington County, NY

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:59 PM EDTThunderstorm WindKingsbury, NY
Aug 20, 7:00 PM EDTThunderstorm WindFt Edward, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS51 KALY 202252
SVRALY
NYC115-202315-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
651 PM EDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 715 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ARGYLE...OR ABOUT 5 MILES EAST OF HUDSON
  FALLS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTFORD AND FORT ANN AT 700 PM EDT
  COMSTOCK AT 710 PM EDT
  NORTH GRANVILLE AND GRANVILLE AT 715 PM EDT

* OTHER LOCATIONS IN THE WARNING INCLUDE HAMPTON AND ARGYLE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.
$$

LAT...LON 4331 7364 4319 7346 4349 7298 4367 7322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 2:35 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT MON AUG 20 2001

.DISC...LINE OF SHWRS MOVG INTO THE WRN DACKS...A FEW LITE SHWRS
ACRS THE N CNTRY AND AN OCCSNL SPKL ELSEWHERE.  THIS WILL RAPIDLY
DIE OUT WITH THE SUN DRPPG AND CLDS SHLD SLOWLY DISSPT AFTR SS MOST
AREAS AS WELL.  THIS THEME CARRIED THRU THE FCST PACKG WITH CHC ERLY
EVE RW- N AND SLGT CHC S.

DECIDED ON A DRY DAY FOR WED...AND ACTUALLY RATHER COMFORTABLE.
NEXT POSSBLTY OF PCPN HINGES ON TRAJ OF SYS MOVG OUT OF THE CNTRL
PART OF THE CNTRY LATE WED NITE INTO THU.  GNRL TREND HAS BEEN A
FURTHR SWRD PROGRESSN TO THIS FEATURE AND FEEL THIS IS WARRENTED.
OPTED TO GO DRY WED NITE.  HOWEVER...LOOKS AS THO THE MSTR WITH THE
SYS AND POTENTIAL INSTBLTY AFTR SUN WRKS ON IT WILL COMBINE TO
PRODUCE SOME RW/TRW ACTIVITY ACRS THE SRN PTNS OF THE FA.  ADD TO
THIS THE SFC FRONT DROPPG S ACRS THE NRN AREAS IN THE LATTER PART OF
THE DAY AND YOU ALSO GET A CHC OF CONVCTN TO THE N.

FRONT MOVES THRU THU NITE AND DRY...COOLER WX INVADES THE REGION
THRU SAT.  ANTHR FRONT IS PROGGED TO MOVE ON THRU SUN WHICH SHLD
TRIGGER SOME CONVECTION.  THEN DRY AGN AND JUST A BIT COOLER STILL.

WRKZFP ALRDY GONE...AND WILL DO A VISUAL COOR WITH SURRDG OFFICES.

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

CERNIGLIA

In the hours before

Special weather statement, Aug 20, 4:28 PM EDT, 2 hours 23 minutes before
NYZ063-202115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
428 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS ULSTER COUNTY...

AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF OLIVEBRIDGE...OR 9 MILES WEST OF KINGSTON...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WEST HURLEY AT 440 PM EDT...
WOODSTOCK AT 445 PM EDT...
Local storm report, Aug 20, 4:34 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT MON AUG 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    AMSTERDAM                 NY   WIND DAMAGE
08/20/01   MONTGOMERY                     NUMEROUS TREES DOWN SOME
                                          ON HOUSES.  HEAVY RAIN
                                          CAUSING MANHOLE COVERS TO
                                          . POP OUT.
Local storm report, Aug 20, 4:52 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT MON AUG 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    AMSTERDAM                 NY   WIND DAMAGE
08/20/01   MONTGOMERY                     NUMEROUS TREES DOWN SOME
                                          ON HOUSES.  HEAVY RAIN
                                          CAUSING MANHOLE COVERS TO
                                          . POP OUT.

0450 PM    GALWAY                    NY   WIND DAMAGE
08/20/01   SARATOGA                       TREES AND POWER LINES DOWN
                                          ON PERTH RD.

@RUKWBCe4KDENNWUS51 KALY 202052
LSRALY

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT MON AUG 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    AMSTERDAM                 NY   WIND DAMAGE
08/20/01   MONTGOMERY                     NUMEROUS TREES DOWN SOME
                                          ON HOUSES.  HEAVY RAIN
                                          CAUSING MANHOLE COVERS TO
                                          . POP OUT.

0450 PM    GALWAY                    NY   WIND DAMAGE
08/20/01   SARATOGA                       TREES AND POWER LINES DOWN
                                          ON PERTH RD.

WASULA
Special weather statement, Aug 20, 5:17 PM EDT, 1 hour 34 minutes before
NYZ041-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM CONTINUES IN SARATOGA COUNTY...

AT 515 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ROCK CITY FALLS...OR 7 MILES WEST OF SARATOGA SPRINGS...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM HAS PRODUCED DAMAGING WINDS IN THE PAST...BUT HAS
WEAKENED.  IT IS STILL CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS
OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN.  THE STORM WILL BE
NEAR...

PORTER CORNERS AND SARATOGA SPRINGS AT 520 PM EDT...
WILTON AND CORINTH AT 535 PM EDT...
GANSEVOORT AND FERNWOOD AT 545 PM EDT...
Special weather statement, Aug 20, 5:31 PM EDT, 1 hour 20 minutes before
NYZ041-050-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT MON AUG 20 2001

...STRONG THUNDERSTORMS CONTINUE IN SARATOGA COUNTY...

AT 531 PM EDT DOPPLER WEATHER RADAR INDICATED ANOTHER STRONG
THUNDERSTORM OVER GALWAY...OR 10 MILES NORTHEAST OF
AMSTERDAM...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ROCK CITY FALLS AND MILTON AT 540 PM EDT...
PORTER CORNERS AND SARATOGA SPRINGS AT 555 PM EDT...
WILTON AND CORINTH AT 600 PM EDT...
Special weather statement, Aug 20, 6:48 PM EDT, 3 minutes before
NYZ043-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
648 PM EDT MON AUG 20 2001

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 648 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER HARTFORD...OR 10 MILES NORTHEAST OF HUDSON FALLS...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

NORTH GRANVILLE AND GRANVILLE AT 700 PM EDT...
HAMPTON AT 715 PM EDT...

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:18 PM EDTSevere Thunderstorm WarningALYMontgomery57 min
Aug 20, 4:32 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady43 min
Aug 20, 6:03 PM EDTFlash Flood WarningALYFulton, Montgomery, Saratoga4 hr

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.